Heroin overdoses are a serious issue that has swept across the country, claiming many lives each year. Since prescription opiate addiction became a national crisis, heroin overdose deaths have skyrocketed. Because of the chemical similarity between prescription opioids and heroin, many individuals resort to heroin because it’s cheaper and more readily available.
The increase in heroin use has resulted in thousands of deaths, destroying families, relationships and lives. The dangers of heroin use may not seem harmful, but all it takes is one strong hit to cause an overdose and possibly death. If you are addicted to heroin or know someone who is addicted, please seek help immediately.
Article at a Glance:
- Heroin is an opioid, like many prescription pain medications
- Signs of heroin abuse can be physical or emotional
- Look for key pieces of paraphernalia to identify heroin use
- Heroin use not only affects the individuals using the drug but their family and friends too
- A heroin overdose can be fatal. Call 911 immediately if you suspect an overdose.
Table of Contents
Signs and Symptoms of Heroin Use
Heroin use causes a shift in the brain, making a person crave the drug and abandon former interests and other parts of their life. Heroin use and addiction can cause many behavioral changes in a person’s life. If you or a loved one is experiencing the following signs, seek help immediately.
Those who use heroin may fear to quit the drug because of the pain of withdrawal. But heroin use can result in the loss of life, family, friends, and stability as the addiction takes over. Financially, many problems occur when people who are addicted to heroin lose control of their lives.
Heroin Addicts May:
- Steal money or items to pay for heroin
- Ask to borrow money from a family member or friend to pay for heroin
- Cash-out retirement accounts or life savings to pay for heroin
- Be unable to pay rent or a mortgage, leading to evictions and foreclosures
- Lose a job because of stealing money from company funds to purchase heroin
- Go bankrupt
Socially, many who use heroin lose interest in their hobbies and passions. If someone spontaneously stops caring about a group or club they were a part of, they may be avoiding the group to get high instead. Alternatively, they could have been kicked out of the group after showing up high or because they failed to attend meetings. These self-destructive and sabotaging behaviors are signs to watch out for in those who use heroin.
A Person Using Heroin May Show These Signs:
- Avoiding loved ones
- Forgetting important family responsibilities, like picking up a child from school
- Becoming violent with children or romantic partners
- Lying to loved ones constantly to avoid being caught using heroin
While it may be difficult to confront your friend or family member about what you suspect, it’s important to bring up your concerns. Your loved one may lash out in anger, feel insulted or accuse you of sabotaging their life, but these are expected responses. Loved ones need to look at the big picture and find help for themselves as soon as possible.
Some Oher Behavioral Signs of Heroin Use Include:
- Loss of appetite and not eating
- Losing a significant amount of weight
- Having unexpected mood changes
- Faking pain-related emergencies or hurting themselves intentionally so they can receive pain medication
- Having paraphernalia linked to use like syringes, lighters, an excess of pill bottles and prescription pads in their home
- Wearing long sleeves in the summer or warm climates to hide needle marks
If you see any of these signs, it may indicate heroin use. You should seek help for a loved one who’s addicted to heroin as soon as you are aware of their addiction. Over time, the person will use increasingly larger doses. All it takes is one large dose to cause an overdose.
Physical Symptoms of Heroin Use
There are many physical and psychological symptoms of using heroin. Those who use heroin are also at an increased risk for certain health concerns, including HIV due to intravenous use of heroin and risks associated with needle sharing. Additionally, intravenous opioid use can also lead to an increased risk of hepatitis. Anyone who uses heroin also regularly risks overdosing, which is a medical emergency and can be fatal if not treated immediately.
- Physical Symptoms
- Dry mouth
- Skin and face flushing
- Clouded mental functioning
- “Nodding off,” which is shifting between consciousness and semi-consciousness
- Nausea and vomiting
- Decreased sensations of pain
- Constricted pupils
- Feeling light-headed and euphoric
- Lack of coordination
- Sleeping too much or sleeping too little
- Severe Symptoms
- Lower blood pressure
- Heart rate changes
- Slowed or shallow breathing
- Difficulty swallowing
- Vomiting that cannot be stopped with medication
- Extreme sedation
Long-Term Health Effects of Heroin Use
Depending on the administration of heroin, those who use it can have various health effects, including collapsed veins, bacterial infections, abscesses, and other soft-tissue infections. Many additives in street heroin may include substances that can cause severe damage to various organs in the body including the lungs, kidneys, liver or brain. Sharing of needles and other equipment needed to administer heroin can lead to severe problems and infections like HIV, Hepatitis B, and Hepatitis C.
If you notice any of the aforementioned signs or symptoms, your loved one may have a heroin addiction. Addiction is one of the most serious long-term effects of heroin use. Left unchecked, heroin addiction can destroy a person’s health, relationships, financial security, and career aspirations. Heroin addiction is a serious medical disease that only a drug addiction rehabilitation facility can treat properly.
Regardless of how heroin is used, those who use it can experience medical complications. The long-term health effects of heroin can be damaging.
- Long-Term Effects of Heroin
- Infection of the heart lining and valves
- Abscesses or boils
- Collapsed veins, especially for those who use heroin intravenously
- Stomach cramping and constipation
- Liver disease
- Kidney disease
- Complications arising from lung damage, including different types of pneumonia
- Sexual dysfunction in men
- Irregular menstrual cycles in women
- Damage to the mucosal tissues in the nose and perforations in the nasal septum, which mostly occurs in those who snort heroin
- Infectious disease, like HIV, Hepatitis B and C due to needle use
- Bacterial infections
- Arthritis and rheumatological issues
- Long-Term Psychological Effects of Heroin
- Antisocial personality disorder
Aside from physical appearances and behavior, the presence of heroin paraphernalia is an indicator of addiction. Drug paraphernalia is the tool that someone utilizes when using heroin and can be a sign of abuse. The following are some of the items that you may find when someone close to you is using heroin:
- Orange caps from syringes
- Burned spoons
- Aluminum foil or gum wrappers
- Shoelaces or missing shoelaces
- Empty pen cases
- Small plastic bags
- Bottled water and bottle caps
- Razor blades
- Empty drug capsules
- Cotton balls or q-tips
So, what should you do if you spot a heroin spoon, any other paraphernalia or other signs of drug misuse? The best thing you can do is contact an addiction professional or an addiction treatment center like The Recovery Village. Heroin addiction is difficult to deal with, and approaching a person struggling with an addiction to heroin can be a frustrating experience if you are not well-equipped with knowledge and information.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
Thousands of heroin overdose deaths are reported every year. A large dose of heroin or mixing heroin with other drugs can drastically slow down the heart rate and stop breathing to the extent that revival is impossible without medical equipment.
Narcan (naloxone) is one of the most commonly used drugs to revive those who overdose on heroin. An opioid receptor antagonist, naloxone successfully works to reverse an opioid overdose and eliminate all signs of intoxication. By rapidly binding to opioid receptors in the brain, naloxone does an effective job in preventing heroin from activating these receptors and causing significant damage or death. However, if too much time lapses from overdose to the time of medical treatment, it may be too late.
WUNC. “Anatomy of Addiction: How Heroin and Opioids Hijack the Brain.” January 11, 2016. Accessed September 6, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.